Author(s): Rosenberger LH, Smith PW, Sawyer RG, Hanks JB, Adams RB,
Abstract Share this page
Abstract OBJECTIVE: Heparin-induced thrombocytopenia is a common adverse effect of treatment with heparin resulting in paradoxical thromboses. An immunoglobulin G class "heparin-induced thrombocytopenia antibody" attaches to a heparin-platelet factor 4 protein complex. The antibody then binds to the FcγIIa receptor on the surface of a platelet, resulting in activation, consumption, and thrombocytopenia in the clinical syndrome of heparin-induced thrombocytopenia. In contradistinction to other drug-induced thrombocytopenias that lead to a risk of hemorrhage, the state of thrombocytopenia in heparin-induced thrombocytopenia leads to an acquired hypercoagulability syndrome. Bilateral adrenal hemorrhage associated with heparin-induced thrombocytopenia has become an increasingly documented association. The adrenal gland has a vascular construction that lends itself to venous thrombus in the setting of heparin-induced thrombocytopenia and subsequent arterial hemorrhage. A literature search revealed 17 reported cases of bilateral adrenal hemorrhage in the setting of heparin-induced thrombocytopenia uniformly presenting with complete hemodynamic collapse. DATA SOURCES: An Ovid MEDLINE search of the English-language medical literature was conducted, identifying articles describing cases of bilateral adrenal hemorrhage in the setting of heparin-induced thrombocytopenia. STUDY SELECTION: All cases with this association were included in the review. DATA EXTRACTION AND DATA SYNTHESIS: A total of 14 articles were identified, describing 17 individual case reports of bilateral adrenal hemorrhage associated with heparin-induced thrombocytopenia. All cases confirmed known characteristics of heparin-induced thrombocytopenia and uniformly revealed hypotension due to adrenal insufficiency. There were five deaths, resulting in an overall mortality rate of 27.8\%, and 100\% mortality in the three cases where adrenal insufficiency went unrecognized. CONCLUSIONS: The secondary complication of adrenal vein thrombosis leading to bilateral adrenal hemorrhage remains insufficiently recognized and undertreated. The nonspecific presentation of adrenal hemorrhage and insufficiency as a complication of heparin-induced thrombocytopenia, coupled with the catastrophic clinical course of untreated adrenal collapse, requires a high index of suspicion to achieve rapid diagnosis and provide life-saving therapy.
This article was published in Crit Care Med
and referenced in Journal of Trauma & Treatment